Rapidly Developing Psychosis as Complication of Innocent Over-The-Counter Drug Use

  • Richard C. W. Hall
  • Earl R. Gardner
  • Sondra K. Stickney

Abstract

One-hundred years ago, Sir William Osier made reference to the physician who practices “a sort of pop-gun pharmacy hitting now the malady and again the patient, he himself, not knowing which.” Today we must also be concerned about the patient turning that pharmacologic pop-gun against himself by using one of the 100,000 available over-the-counter drugs (American Pharmaceutical Association, “Handbook of Non-Prescription Drugs,” 1973).

Keywords

Depression Dementia Histamine Charcoal Dermatitis 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. American Pharmaceutical Association, “Handbook of Non-Prescription Drugs”, 1973.Google Scholar
  2. Ayd, F.K. 1976. Physostigmine Therapy for Acute Brain Syndromes Secondary to Control Anticholinergic Toxicity. Drug Therapy Newsletter, 11: 1–4.Google Scholar
  3. Frame, B. et al. 1971. Osteomalacia Induced by Laxative (Phenolphthalein) Ingestion. Arch. Intern. Med., 128: 794–796.CrossRefGoogle Scholar
  4. Hall, R.C.W. et al. 1978. The Central Anticholinergic Syndrome - Etiology, Diagnosis, and Management. In Drug Dependence and Alcoholism, Vol. 1, Arnold Schecter (ed.). New York: Plenum Publishing Corp. 1981.Google Scholar
  5. Hill, J.B. 1973. Salicylate Intoxication. N. Engl. J. Med., 288: 1110–1113.CrossRefGoogle Scholar
  6. Jacobs, K.W. 1974. Asthmador: A Legal Hallucinogen. Int. J. of the Addictions, 9 (4): 503–512.Google Scholar
  7. Rumbaugh, C. 1977. Small Vessel Cerebral Vascular Changes Following Chronic Amphetamine Intoxication. In E. Ellinwood and M. Kilbey (Eds.), pp. 241–251. New York: Plenum Press.Google Scholar
  8. Rumbaugh, C.L. et al. 1971. Cerebral Vascular Changes Secondary to Amphetamine Abuse in the Experimental Animal (Preliminary Report). Radiology, 101: 345–351.Google Scholar
  9. Wands, J.R. et al. 1974. Chronic Inorganic Mercury Poisoning Due to Laxative Abuse. The Am. J. of Med., 57: 92–101.CrossRefGoogle Scholar
  10. Wolff, H.P. et al. February 1968. Psychiatric Disturbance Leading to Potassium Depletion, Sodium Depletion, Raised Plasma-Renin, Concentration and Secondary Hyperaldosteronism. Lancet, 1: 257–261.CrossRefGoogle Scholar

Copyright information

© Plenum Press, New York 1981

Authors and Affiliations

  • Richard C. W. Hall
  • Earl R. Gardner
  • Sondra K. Stickney

There are no affiliations available

Personalised recommendations